Platelet Reactivity and Clopidogrel: Antiplatelet Response to Clopidogrel
A 52-old-man was referred by his internist for complaints of worsening exertional chest pain and shortness of breath of two months duration. He had no previous history of coronary artery disease, but had hypertension, hyperlipidemia, diabetes, morbid obesity with a body weight of 360 pounds and sleep apnea treated with continuous positive airway pressure (CPAP). He had undergone knee surgery for degenerative arthritis. He was a non-smoker. He was currently treated with aspirin (81 mg qd), metoprolol (50 mg bid), amlodipine (10 qd) and atorvastatin (40 qd). He also wants to have bariatric surgery.
His resting electrocardiogram (ECG) was normal. A pharmacologic exercise tolerance test revealed a large area of inferolateral ischemia. He was loaded with 600 mg clopidogrel and given instructions to take 75 mg daily in anticipation of the need for percutaneous coronary intervention (PCI) and underwent elective coronary angiography. His angiogram is shown in Videos 1, 2 and 3. There was a high grade, hazy, approximate 75% stenotic lesion in the mid circumflex AV groove segment (Video 1) and a 75% stenosis in the distal right coronary artery (RCA) right before the patent ductus arteriosis (PDA) takeoff (Video 2). There was also a concerning approximate 75% stenosis in the mid-left anterior descending artery (LAD) (Video 3).
His case was presented to the cardiac surgery team who felt that the patient was a poor candidate for coronary artery bypass graft (CABG) due to morbid obesity. Moreover, there was no objective evidence of ischemia in the LAD distribution on perfusion imaging. The decision was made to proceed with PCI of the circumflex and RCA lesions and to perform fractional flow reserve (FFR) in the LAD.
This patient has demographic variables associated with clopidogrel resistance (morbid obesity, diabetes, non-smoking status) and is now to undergo multivessel, and possibly three-vessel, stenting.
Would you perform platelet function testing on this high-risk patient?